Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2018, 2:19 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 2:19 PM EDT (18:19 UTC)
- Expired
- Aug 31, 2018, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
The radar
The Moody AFB radar (KVAX), 110 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:35 PM EDT | TSTM WND DMG | 3 Se San Pedro Junction, FL | TREE DOWN ON GWD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS52 KTAE 311819
SVRTAE
FLC029-067-123-311900-
/O.NEW.KTAE.SV.W.0232.180831T1819Z-180831T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
219 PM EDT FRI AUG 31 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Lafayette County in Big Bend of Florida...
Northeastern Dixie County in Big Bend of Florida...
East central Taylor County in Big Bend of Florida...
* Until 300 PM EDT.
* At 219 PM EDT, a severe thunderstorm was located 10 miles southwest
of Obrien, or 11 miles southeast of Mayo, moving northwest at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mayo, Cooks Hammock, Clara, Chancey, Smith, Buckville, Guaranto
Springs, Carbur, Alton, Fletcher Springs, Mayo Junction, Townsend,
Hatch Bend, Salem, Fletcher, San Pedro Junction, Day and Grady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2982 8290 2981 8293 2980 8292 2976 8295
2972 8296 2970 8294 2970 8296 2961 8297
2989 8350 3015 8348 3026 8326 3011 8323
3010 8318 3010 8312 2999 8296 2996 8295
2995 8292 2989 8292 2990 8290 2988 8288
TIME...MOT...LOC 1819Z 122DEG 26KT 2992 8306
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN2 follow-up statements
465
WWUS52 KTAE 311836
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
236 PM EDT FRI AUG 31 2018
FLC029-067-123-311900-
/O.CON.KTAE.SV.W.0232.000000T0000Z-180831T1900Z/
Lafayette FL-Dixie FL-Taylor FL-
236 PM EDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LAFAYETTE...NORTHEASTERN DIXIE AND EAST CENTRAL TAYLOR
COUNTIES...
At 236 PM EDT, a severe thunderstorm was located near Mayo, moving
northwest at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mayo, Cooks Hammock, Clara, Chancey, Smith, Buckville, Carbur, Alton,
Mayo Junction, Townsend, Salem, San Pedro Junction and Day.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 2980 8314 2978 8311 2975 8309 2961 8297
2989 8350 3015 8348 3026 8326 3011 8323
3010 8318 3008 8309 3003 8301 2996 8312
2984 8314
TIME...MOT...LOC 1836Z 122DEG 26KT 2999 8318
HAIL...<.75IN
WIND...60MPH
$$
42-DVD631
WWUS52 KTAE 311845
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
245 PM EDT FRI AUG 31 2018
FLC029-067-123-311900-
/O.CON.KTAE.SV.W.0232.000000T0000Z-180831T1900Z/
Lafayette FL-Dixie FL-Taylor FL-
245 PM EDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LAFAYETTE...NORTH CENTRAL DIXIE AND EAST CENTRAL TAYLOR
COUNTIES...
At 245 PM EDT, a severe thunderstorm was located over Mayo, moving
northwest at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mayo, Cooks Hammock, Chancey, Smith, Buckville, Carbur, Alton, Mayo
Junction, Townsend, Salem, San Pedro Junction, Day and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 2979 8315 2973 8319 2989 8350 3015 8348
3026 8326 3011 8323 3010 8318 3008 8309
3003 8301 2996 8312 2983 8315
TIME...MOT...LOC 1845Z 126DEG 25KT 3004 8321
HAIL...<.75IN
WIND...60MPH
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:03 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 31, 1:03 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
103 PM EDT Fri Aug 31 2018
.AVIATION [Through 18Z Saturday]...
SCT SHRA/TSRA continue to slowly develop across the region at this
hour. Expect activity to increase in coverage late this afternoon
and this evening, affecting all terminals. Reductions in vsby and
CIGS expected under any storms. CIGs will lower once again prior
to sunrise, with MVFR to IFR conditions expected at most sites.
Prevailing wind out of the southeast AOB 10kts through the period.
&&
.PREV DISCUSSION [1008 AM EDT]...
.NEAR TERM [Through Today]...
Low clouds will scatter out this morning with partly cloudy skies
today. Showers and thunderstorms over the Gulf waters will have a
tendency to propagate into the Florida Panhandle through the mid-
afternoon, especially west of the Big bend. Additional showers and
thunderstorms will develop this afternoon and evening along the
seabreeze boundaries and move inland, with the greatest coverage
near the Suwanee River and northwest of the Big Bend. High temps
will be slightly below average across the western FL panhandle and
southeast AL due to cloud cover and near average elsewhere.
.SHORT TERM [Tonight Through Sunday Night]...
Tonight the local area will be on the western fringe of deep layer
ridging anchored just off the Mid Atlantic coast. Showers/storms
lingering from coastal convection moving inland should be
dissipating by 8PM. However, another batch should be moving SE to
NW from central FL up through the Panhandle around this time,
aided by a weak surface low likely forming along an easterly sea
breeze boundary. The CAM guidance is consistently showing this
but does show it dissipating as it moves westward into a region
that will be worked over from earlier convection, along with the
loss of daytime heating. After those dissipate, the night should
be mostly dry over land.
Looks like a similar set up for Saturday/Saturday night as we saw
for Friday, although not as much surface convergence will be present.
The highest chances of rain will be concentrated west of the
local area due to a weak LLJ forming. But we will still see the
normal afternoon convection with a potential for additional storms
to move SE to NW again from central FL along the prevailing east-
southeasterly flow.
As the high pressure system settles southward, flow turns more due
easterly Sunday. This should translate to an earlier start to the
westward progression of the storms (before 8Pm ish like previous
nights). Storms should be diminishing by midnight.
A strong to severe storm cannot be ruled out either day Sat/Sun with
both showing similar soundings. Shear is non existent and
instability may end up slightly higher on Sunday, especially if we
don't get as much late morning/early afternoon seabreeze convection
as we normally get. Highs will be in the upper 80s/near 90 with lows
in the lower 70s.
.LONG TERM [Monday Through Friday]...
The deep layer ridge builds westward on Monday with a continued
easterly flow. Unfortunately, that won't dampen the rain chances
very much. A weak upper wave progresses NE to SW Monday afternoon,
increasing rain chances from east to west. The batch of
showers/storms should be able to make it across most of the area
before dissipating with the lack of daytime heating.
A weak tropical like wave or surface low may press northward into
the ridge starting on Tuesday along the FL big bend and move
westward through Thursday. At most, this will give the area an
increased chance of rainfall. (ECMWF tracks the highest precip to
our west while the GFS has it over the local area) With the
continued easterly flow Thursday/Friday, high chances of rain
still exist as weak waves continue to move along south of the
upper ridge. No matter what happens with the said "tropical" wave;
it's going to be a rainy week.
.MARINE...
Southeasterly flow of 10 to 15 knots with seas of 2 to 4 feet are
expected over the next few days. Both will increase by Sunday
night into Monday as an upper level system impacts the region.
Scattered to numerous showers and thunderstorms are expected each
day with highest chances Tuesday and Wednesday.
.FIRE WEATHER...
With relatively moist conditions in place, hazardous fire weather
conditions are not expected over the next few days.
.HYDROLOGY...
Localized heavy rainfall is possible in thunderstorms over the
next 7 days. More widespread moderate to heavy rain is possible
for the Tuesday through Thursday time frame but basin averaged
amounts will only be around 2 inches. Widespread flooding is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 89 73 91 72 90 / 60 60 50 40 50
Panama City 86 72 88 73 89 / 60 50 60 30 50
Dothan 87 71 89 71 88 / 60 50 50 20 50
Albany 90 73 91 73 90 / 50 40 50 20 50
Valdosta 90 72 91 72 89 / 60 30 50 10 50
Cross City 90 73 92 72 90 / 60 40 50 30 50
Apalachicola 85 75 87 75 87 / 50 60 50 30 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for Coastal Franklin-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Pullin
SHORT TERM...LF
LONG TERM...LN
AVIATION...Pullin
MARINE...LF
FIRE WEATHER...LN
HYDROLOGY...LFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:33 AM EDT | Special Marine Warning | TAE | 42 min | |
| Aug 31, 11:04 AM EDT | Rip Current Statement | TAE | Franklin, Walton | 12 hr |
| Aug 31, 11:11 AM EDT | Special Marine Warning | TAE | 37 min | |
| Aug 31, 1:40 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 37 min |
| Aug 31, 1:50 PM EDT | Special Marine Warning | TAE | 18 min | |
| Aug 31, 2:47 PM EDT | Special Weather Statement | TAE | Walton | 28 min |
| Aug 31, 2:58 PM EDT | Special Weather Statement | TAE | Wakulla | 32 min |
| Aug 31, 3:00 PM EDT | Special Weather Statement | TAE | Taylor | 45 min |
| Aug 31, 3:19 PM EDT | Special Weather Statement | TAE | Bay | 26 min |
| Aug 31, 3:21 PM EDT | Special Weather Statement | TAE | Leon | 39 min |
| Aug 31, 3:22 PM EDT | Special Marine Warning | TAE | 35 min | |
| Aug 31, 3:27 PM EDT | Special Marine Warning | TAE | 65 min | |
| Aug 31, 3:37 PM EDT | Special Weather Statement | TAE | Jefferson | 53 min |
| Aug 31, 3:48 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 42 min |
| Aug 31, 4:16 PM EDT | Special Weather Statement | TAE | Jefferson, Leon | 44 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | TAE | Madison | 49 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | TAE | Gadsden | 46 min |
| Aug 31, 4:58 PM EDT | Special Weather Statement | TAE | Jackson | 47 min |
| Aug 31, 6:49 PM EDT | Special Marine Warning | TAE | 116 min | |
| Aug 31, 7:49 PM EDT | Special Marine Warning | TAE | 116 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.